Medicine news

How about this? : Convincing opioid users to avoid injecting… : Emergency medicine news

Figure:

injection, overdose, opioids

FU2-13
Figure

A young man in his twenties was brought in recently after an opioid overdose. He’d sniffed something he said was fentanyl (although who knows exactly what’s in a potpourri of white powder?) and stopped breathing.

A friend called 911. EMS found him with a respiratory rate of 4 bpm and oxygen saturation of 70%. They gave him intranasal naloxone, he recovered, and now he was sitting in a hallway bed, playing with his phone. Because, as the nurse had told him, “You can’t leave until the doctor sees you.”

This is not a new scene for EPs. Millions of opioid overdoses arrive in emergency rooms each year.

Before COVID-19 hit in early 2020, the annual number of overdose deaths in the United States had risen to around 70,000 and was considered a national crisis. (National Institute on Drug Abuse. https://bityl.co/E3yG.) But drug and alcohol use has skyrocketed during the pandemic, and the number of overdose deaths topped 100,000 last year. (CDC. May 11, 2022; https://bityl.co/E3yP.) COVID-19, for perspective, has a US death toll of over one million.

But even 100,000 dead does not reflect the scale of the tragedy. You don’t have to die for your life to be destroyed. Every doctor knows patients who have become paraplegic as a result of spinal abscess or cognitively impaired as a result of anoxic brain injury.

This young man’s overdose interested me because of our interaction. We quickly established that he occasionally snorted but never injected opioids; he didn’t think he had a problem and wasn’t interested in addiction services; he felt well medically and psychiatrically; and he had a job he had to do. He listened respectfully to my usual spiel: “It was a life-threatening event. Your brain was not getting oxygen. If the paramedics hadn’t given you naloxone, you would probably have died or suffered permanent brain damage.

The dangers of injection

We discussed further and revisited the issue of the injection. He insisted he never did. “Good,” I said, then launched into a second spontaneous spiel about the dangers of injection.

You can still overdose if you inhale the drug, either by snorting it through the nose or by “chasing the dragon,” the practice of cooking heroin on a piece of foil and inhaling it. smoke with a straw. Inhalation routes avoid other injection hazards, including viral infections like HIV and bacterial processes like bacteremia, spinal abscess, and endocarditis. “If you continue to use drugs, at least promise me that you will only snort or inhale and never inject yourself,” I said.

The patient seemed impressed, so I told him that illicit drugs are usually mixed with something to stretch the supply, from dog tranquilizer xylazine to veterinary dewormer levamisole, which is found in most cocaine tested in this country and known to cause vasculitis which attacks and deforms the lobes of the ear. (Arch Pathol Lab Med. 2015;139[8]:1058; https://bityl.co/E3ym; Prev Inj. 2021;27[4]:395; https://bityl.co/E3yx.) The late James Roberts, MD, reviewed some of it for REM Last year. (REM. 2021;43[9]:16; https://bityl.co/E42N.)

Sometimes drug dealers go even cheaper and stretch the white powder with other white powders. I offered the patient a grim tale of talcum powder, sugar and other particles circulating in his blood, scraping tiny gashes in the smooth surfaces of heart valves and blood vessels and allowing bacteria to come in and sow this plowed area. “Think of what would happen if you put sugar in your car’s gas tank. It’s a bit like what happens when you inject tiny grains of sand into a vein,” I say.

The patient seemed genuinely surprised and impressed by things like endocarditis. It’s easy to forget that not all opioid users are worldly or knowledgeable. He seemed sincere in saying that he would never inject drugs thanks to this information.

Harm reduction

I found myself exploring the same question with other opioid overdose patients over the next few weeks. All seemed sobered to learn or be reminded of the dangers of injections. Importantly, many seemed indifferent about whether they took opioids by mouth, inhaled, or injected.

I started thinking about the harm reduction potential of a brief intervention by simply saying to a patient, “Don’t abuse opioids, of course, because you can die or end up brain dead.” But if you’re going to use them, at least avoid injecting a bunch of sugar, talc, and deworming and ending up with a brain abscess or needing heart surgery.

Harm reduction helps people lessen the harm caused by a substance use disorder. It often aims to encourage safer injection practices, whether by providing education, free clean needles or sites where people can inject while being observed by volunteers armed with naloxone. But when it comes to safe injections, what could be safer than not injecting at all?

‘Chasing the Dragon’

Can doctors convince opioid users to avoid injecting? I found few studies to support the idea. Researchers in London in the 1990s surveyed 400 heroin users and found that 44.5% identified inhaling as their preferred mode of heroin use compared to 55.5% who preferred injections. (Am J Addict. 1999;8[2]:148.) The researchers added that inhalation is now the most widely used method of heroin use in the world.

This surprised me – the opioid overdose patients I see injecting or snorting – until I realized that inhaling probably makes it harder to overdose and end up in the ER. Unlike snorting or injecting, where a bolus goes in and there is no way to take it back, those who actively try to inhale smoke will quickly become ill from oversedation. They can set the couch on fire, but they’re much less likely to go into respiratory arrest.

(By the way, I find it off-putting that the substance abuse literature so often uses a funny street term to describe the inhalation of opioid vapours. Our literature does not describe those who are intoxicated as “wasted,” so why are we normalizing such a loaded term as chasing the dragon? It’s so blatant, with a whole second meaning of chasing the ultimate high.)

The London researchers investigated whether and why heroin users changed their route of administration. (Am J Addict. 1999;8[2]:148.) They found that about 20% first consumed by sniffing. Many would switch to injecting or inhaling vapors, and once they did, returning to snorting would be extremely rare. The longer a person has abused opioids, the more likely they are to end up injecting. “However, the transition to injection was not inevitable,” the researchers reported. “The majority of the ‘chasers’ had never switched to regular injection although they had often used high doses for many years… [and] many pursuers quit heroin without injecting.

So, maybe this brief intervention is worth a try? The public health benefit could be enormous if emergency physicians could convince even five percent of opioid addicts to never inject.

Dr Bivensworks in Massachusetts emergency departments, including St. Luke’s in New Bedford and Beth Israel Deaconess Medical Center in Boston. He is on double board in emergency medicine and drug addiction. Follow him on Twitter@matt_bivens.